• Judy Judy
    September 21, 2008
    Zrytex side effects -- joint pain
    Judy Judy
    September 21, 2008

    Can Zrytex cause joint pain in legs, arm, ankles and rists?

    READ MORE

FROM OUR EXPERTS

  • Casey McNulty
    Health Guide
    September 25, 2008
    Casey McNulty
    Health Guide
    September 25, 2008

    Hi Judy,

     

    Thank you for your question! The known side effects of Zyrtec are dry mouth, headache, and fatigue. However, it's important to keep in mind that every medication can affect every person differently.  So even though it's not the likely cause of your joint pain, it is possible that Zyrtec is the culprit. If you really think it's the Zyrtec that may be causing the pain, I would recommend speaking with your doctor about it, and possibly stopping the medication for a few days to see if it goes away.

     

    Best of luck,

    Casey


FROM OUR COMMUNITY

  • Rose March 10, 2009
    Rose
    March 10, 2009

    well, I can tell you that within 24 hours of taking Zyrtec again for seasonal allergies; i started with quite annoying knee joint pain. after the third day, i couldn't take it anymore. i woke up the 4th morning (after NOT taking a pill on the 3rd nite) and low and behold, joint pain was gone! Coincidence? I think not. Now, my nose is running and I'm congested too boot; but I'll research yet another allergy relief method to try again. Also, I had this same reaction to Singulair.

    READ MORE
    • jeanduff
      March 30, 2010
      jeanduff
      March 30, 2010

      I have been having the same joint pain.  I get it in my knees and fingers.  I take zyrtec at night, and when I wake up, I have to deal with a lot of fatigue and extremely painful joint pain.

      READ MORE
    • Kariann
      May 11, 2010
      Kariann
      May 11, 2010

      I started taking Zyrtec one week ago & started having wrist & finger joint pain.  I was finding it difficult to lift myself from the shower floor with my hands & at night while sleeping, my right forefinger would swell.  I switched back to Claritin today to see what happens.  Will post back soon!  Thanks

      READ MORE
    • Kariann
      May 11, 2010
      Kariann
      May 11, 2010

      Follow up note: I did not take my 24 hr zyrtec this am, instead took 24 hr Claritan. My wrist & finger joint pain ARE almost gone. Just some lingering swelling in my rt forefinger. I will NOT RESUME THE ZYRTEC!!!! .. . KARIANN

      READ MORE
  • rick September 17, 2011
    rick
    September 17, 2011

    Have beent taking zerteg for a long time and always thought the upper shoulder, elbows, knees and hands was artheritus...Stopped taking it and ITS A MIRACLE!

    READ MORE
  • rick September 17, 2011
    rick
    September 17, 2011

    Have beent taking zerteg for a long time and always thought the upper shoulder, elbows, knees and hands was artheritus...Stopped taking it and ITS A MIRACLE!

    READ MORE
  • KiraC February 18, 2011
    KiraC
    February 18, 2011

    Yes it is VERY LIKELY the cause of your pain.

     

    When I was in high school, I had an allergic reaction to a shampoo and was prescribed Zyrtec (it was very new and was not OTC at the time). Within days of taking it I began experiencing severe pain. It started in my shoulder blade and I thought it was a just a crick, so I continued to take the Zyrtec unknowingly. The pain quickly spread to almost all my joints until I was practically paralyzed due to the extreme pain upon movement of my body. My mother had to dress me because I could not move without being in horrific pain. My shoulders, hips, wrists, fingers...you name it, it hurt. The wrists were the worst and most crippling. I went back to the doctor and was taken off the Zyrtec and given a week long course of steroids to reduce the inflamation of my joints and rid me of the pain until the Zyrtec was out of my system. It worked amazingly, but after the week went by, the drug had not fully subsided and the pain started to come back in my wrists and I had to go on another week of steroids. After that, it was over and I was pain free.

     

    Now when I fill out medical paperwork, I write that I am allergic to Zyrtec. Many doctors have laughed at the idea of being allergic to an allergy medication, but it's not funny, it's the truth.

     

    I now take Allegra or Claritin (usually the less expensive generics of those) for any alleries I experience (ie. cats, pollen, etc...)

    READ MORE
  • mimionthebeach1 November 15, 2014
    mimionthebeach1
    November 15, 2014
    Can zyrtec cause hip fractures- more precisely does it cause, as an allergist told my mil, a person yo have a higher risk of hip fractures? READ MORE
    • Kathi  MacNaughton
      November 19, 2014
      Kathi  MacNaughton
      Health Pro
      November 19, 2014
      I see nothing in the literature whatsoever to support that claim. Are you sure your mother in law correctly understood what the doctor told her? If so, it would be helpful to find out where we can confirm that online. READ MORE
  • ajmj April 23, 2011
    ajmj
    April 23, 2011

    I had exactly this same reaction to zyrtec.  I had been taking it for about 2 months - since the spring allergy season began.  I have had increasing pain in my muscles and joints, hurt my back, all of which are unusual -- I work out regularly and this is not normal.  It was so bad last week I could hardly get around the house.  I fell asleep one night without taking zyrtec -- simply forgot -- and woke up feeling like a new person.  Needless to say, I stopped taking it and now feel 100% better....  I really thought something was seriously wrong and was about to go to a doctor.  I am certain zyrtec was the culprit -- it is just too much of a coincidence.  I will not take it again!

    READ MORE
  • sewsavannah March 26, 2011
    sewsavannah
    March 26, 2011

    I was miserable last spring due to tree pollen allergies so this yr when a co-worker suggested I go to sam's club & buy some generic zyrtek rather than suffer I did it.  The first morning after I felt great!  The second & third dsys on it I was feeling good, I could breathe & think and it put me out like a light shortly after taking it so I even felt rested.  Then the joint pain kicked it.  Half awake, in pain, wishing my hip didn't hurt like you-know-what I thought I over did it at work.  I continued the pills, I could breathe afterall.  It's been 2 1/2 weeks.  I'm in horrible pain all day now.  I was calling my dr in the morning, worried that I was *seriously* sick.  Then I was talking to a friens, more like crying.  Was I sick?  What could this be?  My joints are hot, my fingers can't function right, I got stuck trying to get up from sitting on the floor - where I always sit - the pain in my knees was too much and I couldn't bend or lean on them today.  She asked me if I was doing anything different... Dieting, new exercise (as if!  I can barely walk!)  the ONLY new thing in my life is those tiny little generic zyrtek pills.  

    READ MORE
  • Julia February 28, 2011
    Julia
    February 28, 2011

    My 82-year-old mother has been increasingly miserable with pain and weakness in her upper arms.  Her doctors had no answers, just pain medication, steroid injections and physical therapy.  The injections gave temporary relief but basically she kept getting worse.  None of the doctors involved ever told us it might be the Cetirizine Hydrochloride (generic Zyrtec)  she has been taking.   She was taking it in the evening, and waking up miserable every morning, but would get a little better later in the day.  I can't believe it took me this long to put it together, but now I am thinking it MUST be the cetirizine.  She is going to stop taking it and see what happens.  Thanks to those who wrote in about this before me. 

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.